Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Charleston, SC

August 23, 2016Long County, Georgia

NWS Charleston, SC issued this special weather statement at Aug 23, 2016, 3:08 PM EDT for Long County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2016, 3:08 PM EDT (19:08 UTC)
Expired
Aug 23, 2016, 3:45 PM EDT
In force
37 min
Issued by
NWS Charleston, SC

County Long County, GA

The radar

The Charleston,SC radar (KCLX), 125 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1484 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WWUS82 KCHS 231908
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
308 PM EDT TUE AUG 23 2016
 
GAZ114-137-231945-
TATTNALL GA-LONG GA-
308 PM EDT TUE AUG 23 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND TATTNALL
COUNTIES UNTIL 345 PM EDT...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GLENNVILLE...OR 15 MILES SOUTHEAST OF
REIDSVILLE...MOVING SOUTH AT 5 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND 
           LIGHTNING. 

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. ALL OUTDOOR ACTIVITIES SHOULD 
           CEASE. MOVE INDOORS IMMEDIATELY. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
GLENNVILLE AND DONALD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3194 8208 3201 8188 3181 8174 3176 8194
      3179 8195 3178 8198 3182 8202 3181 8203
      3185 8208
TIME...MOT...LOC 1908Z 338DEG 6KT 3191 8196 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 23, 1:35 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 23, 1:35 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
135 PM EDT TUE AUG 23 2016

.SYNOPSIS...
High pressure will build from the north today, then prevail across
our region into the weekend. Another cold front could stall over
or close to the region early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: As high pressure builds from the north, we will see the
tale of two air masses as PWATS range from 1 inch near the North
and South Carolina border to 2.25 inches across far south Georgia.
The push of the driest air is not really expected to punch into
our region until tonight, however the axis of the deepest moisture
is forecast to slide just just south of the Altamaha River region
later today. Deep layered instability is also expected to follow
suit in a decreasing mode through this afternoon.

Scattered showers and a few tstms are ongoing across our GA
counties. These convective showers should be enhanced by
differential heating, the sea breeze, and a couple of weak mid
level disturbances passing through the region. There certainly
could be isolated showers as far north as the Charleston Tri-
County area early this afternoon, but we kept mentionable POPs out
of the immediate Charleston area as drier air should deepen as the
afternoon wears on.

High temperatures should be near 90 today, cooler at the beaches.

Tonight: Isolated showers/thunderstorms across the far southern
and inland Georgia zones will dissipate in the evening. High
pressure will continue to expand into the region, wedging drier
air southward. Temperatures will fall into the lower to mid 70s
at most locations away from the immediate coast.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday and Thursday: Drier high pressure will prevail. Expect
high temps in the upper 80s to lower 90s both days, perhaps a degree
or so higher Thursday as compared with Wednesday, but maximum heat
index values will remain in the 90s at most locations. Guidance
suggests that sufficient shallow moisture will advect onshore to
support a few diurnal showers across coastal/far southern counties
both afternoons. However, model soundings appear too dry/capped to
support measurable precipitation. Thus, held pops below 15 percent
with no explicit mention of rain over land both days. Both nights,
low temps will range from the upper 60s to lower 70s at most
locations away from the coast.

Friday: The airmass will modify, and temperatures will recover into
the lower/mid 90s, accompanied by heat index values in the upper
90s/lower 100s many areas away from the coast. Also, deep-layered
high pressure and associated subsidence/capping will continue,
maintaining rain-free conditions.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
To start this period, deep-layered high pressure should maintain a
dry/capped environment supporting temps in the mid 90s and a return
of 100F heat index values to much of the forecast area. Similar
temps and slightly higher dewpoints/heat index values can be
expected Sunday. Meanwhile, a weakening cold front will push into
the region late Sunday and will stall over or close to the region
early next week. To account for this feature, maintained slight
chance pops Sunday and slight chance/chance pops Monday. Tuesday,
slight chance/chance pops are limited to far southern counties,
although the eventual position of the stationary front and
associated POPs remain uncertain. Otherwise, this front could
produce Monday/Tuesday temps a couple of degrees lower than those of
the weekend, although a significant airmass change appears unlikely.
Also of note, medium range guidance solutions regarding possible
tropical development differ greatly early next week. Attempts to
incorporate any specific tropical scenario into early week forecasts
would be based on speculation rather than solid, supportable
forecast reasoning.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
KCHS: VFR.

KSAV: VFR. Showers/thunderstorms will continue until early this
evening. Since they are isolated to scattered in coverage, VCTS
is maintained in the TAF until 21Z.

Extended Aviation Outlook: VFR.

&&

.MARINE...
High pressure building over the mid Atlc and southern New England
today will wedge into the eastern Carolinas and southeast Georgia
through tonight. The surface and low level pressure gradient is
forecast to strengthen enough to support onshore flow around 15 kt
with gusts occasionally to 20 kt across the waters this afternoon
and early evening, enhanced by local sea breeze effects near shore.
Northeast winds should settle into the 10 to 15 KT range tonight.
Seas only running 1-2 ft early this morning will increase to 2 to
4 ft through tonight, highest seas in the offshore waters.

Wednesday through Sunday: This forecast maintains previous forecast
reasoning with no significant changes. Strong high pressure to the
north will generate E/NE winds through this period. With
occasional/minor variations, sustained winds around 15 kt with gusts
around 20 kt will remain common. Seas will average 2-4 feet,
although occasional 5 foot seas will push into waters beyond 20 nm.
Small Craft Advisory conditions cannot be ruled out but remain
unlikely.

Rip currents: Onshore winds and a small, long period swell will
persist this week. As the week progresses, the probability for an
elevated risk for rip currents will gradually increase. Then, there
is a chance that the swell could increase in size late this week or
next weekend. If this occurs, the chance for rip currents will
increase significantly.

&&

.TIDES/COASTAL FLOODING...
A long duration of northeast winds will support elevated high tides
through at least late week. The latest extratropical surge guidance
continues to hold tides around one half foot below Coastal Flood
Advisory levels. There remains a low probability that slightly
stronger than expected northeast winds could overcome this gap,
pushing early/mid afternoon high tide levels to around Coastal
Flood Advisory thresholds.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...SPR
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 23, 4:03 AM EDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
403 AM EDT TUE AUG 23 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-240815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
403 AM EDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 23, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
308 PM EDT TUE AUG 23 2016

GAZ114-137-231945-
TATTNALL GA-LONG GA-
308 PM EDT TUE AUG 23 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND TATTNALL
COUNTIES UNTIL 345 PM EDT...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GLENNVILLE...OR 15 MILES SOUTHEAST OF
REIDSVILLE...MOVING SOUTH AT 5 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
           LIGHTNING.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ALL OUTDOOR ACTIVITIES SHOULD
           CEASE. MOVE INDOORS IMMEDIATELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
GLENNVILLE AND DONALD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3194 8208 3201 8188 3181 8174 3176 8194
      3179 8195 3178 8198 3182 8202 3181 8203
      3185 8208
TIME...MOT...LOC 1908Z 338DEG 6KT 3191 8196

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:12 PM EDTSpecial Weather StatementCHSLiberty33 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.